Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Kansas City, MO

April 19, 2002Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2002, 6:17 AM CDT for Johnson County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 6:17 AM CDT (11:17 UTC)
Expired
Apr 19, 2002, 7:00 AM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Johnson County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 191117
SVRMCI
MOC101-191200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 700 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
  PITTSVILLE TO STRASBURG TO HARRISONVILLE...AND MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   LA TOUR...COLUMBUS BY 625 AM CDT.
   HOLDEN BY 630 AM CDT.
   FAYETTEVILLE...CENTERVIEW BY 635 AM CDT.
   WARRENSBURG BY 640 AM CDT.
   KNOB NOSTER BY 650 AM CDT.
   WHITEMAN AFB BY 655 AM CDT.

THE TOWN OF KINGSVILLE IS ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3890 9412 3859 9410 3858 9356 3891 9355

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:25 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 19, 1:25 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 AM CDT FRI APR 19 2002

UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF
THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS
STRONG COLD FRONT MOVES SOUTHEAST.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, Apr 19, 5:51 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    OVERLAND PARK             KS   1 INCH HAIL
04/18/02   JOHNSON                        ANTIOCH AND 159TH ST.
                                          REPORTED BY MEDIA.

0535 AM    OVERLAND PARK             KS   1 INCH HAIL
04/18/02   JOHNSON                        144TH AND SWITZER.
                                          REPORTED BY MEDIA.
Local storm report, Apr 19, 6:00 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 AM    BELTON                    MO   WIND DAMAGE
04/19/02   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0550 AM    BELTON                    MO   .88 INCH HAIL
04/19/02   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0550 AM    BELTON                    MO   60 MPH WIND
04/19/02   CASS                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Apr 19, 6:00 AM CDT, 17 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI APR 19 2002

* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL UP TO GOLFBALL SIZE. AREAS THREATENED INCLUDE LOCATIONS IN
SEVERE THUNDERSTORM WATCH NUMBER 122...GENERALLY ALONG AND SOUTH OF
THE MISSOURI RIVER.

ONGOING THUNDERSTORMS THIS MORNING WILL CONTINUE TO PRODUCE SEVERE
WEATHER...WITH THE MAIN THREATS LARGE HAIL AND DAMAGING WINDS.
THESE STORMS WILL MOVE QUICKLY ACROSS THE AREA...WITH THE SEVERE
THREAT ENDING BY THIS AFTERNOON.

* SPOTTER ACTIVATION -
ACTIVATION WILL BE NEEDED ACROSS LOCATIONS IN THE WATCH
AREA...MAINLY THROUGH THE MORNING.

DISCUSSION: A STRONG COLD FRONT MOVING ACROSS THE AREA WILL CONTINUE
TO PRODUCE STRONG TO SEVERE THUNDERSTORMS.  AS THIS FRONT EXITS...SO
WILL THE SEVERE THREAT.  COLDER TEMPERATURES ARE EXPECTED BEHIND THE
FRONT.  RAIN AND THUNDERSTORMS ARE EXPECTED AGAIN BY MID WEEK...BUT
AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

LVQ
Local storm report, Apr 19, 6:03 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    RAYTOWN                   MO   60 MPH TSTM GUST
04/18/02   JACKSON                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0550 AM    RAYTOWN                   MO   .88 INCH HAIL
04/18/02   JACKSON                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 19, 6:06 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 AM    BELTON                    MO   .75 INCH HAIL
04/19/02   CASS                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 19, 6:15 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    1 N PLEASANT HILL         MO   60 MPH TSTM GUST
04/19/02   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0610 AM    LEES SUMMIT               MO   .75 INCH HAIL
04/19/02   JACKSON                        REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:17 PM CDTSevere Thunderstorm WarningEAXNodaway28 min
Apr 18, 7:25 PM CDTSevere Thunderstorm WarningEAXGentry65 min
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningEAXHarrison53 min
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningEAXWorth57 min
Apr 18, 8:00 PM CDTSevere Thunderstorm WarningEAXNodaway45 min
Apr 18, 8:08 PM CDTSevere Thunderstorm WarningEAXHolt37 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningEAXHarrison58 min
Apr 18, 9:00 PM CDTSevere Thunderstorm WarningEAXMercer60 min
Apr 18, 9:08 PM CDTSevere Thunderstorm WarningEAXGentry37 min
Apr 18, 9:30 PM CDTSevere Thunderstorm WarningEAXHarrison60 min
Apr 18, 9:55 PM CDTSevere Thunderstorm WarningEAXGrundy65 min
Apr 19, 4:52 AM CDTSevere Thunderstorm WarningEAXPlatte38 min
Apr 19, 5:30 AM CDTSevere Thunderstorm WarningEAXJackson45 min
Apr 19, 5:48 AM CDTSevere Thunderstorm WarningEAXCass57 min
Apr 19, 6:22 AM CDTSevere Thunderstorm WarningEAXLafayette38 min
Apr 19, 6:52 AM CDTSevere Thunderstorm WarningEAXSaline53 min
Apr 19, 7:46 AM CDTSevere Thunderstorm WarningEAXHoward, Saline59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.